Colorado, 2019Winter Storm and Heavy Snow in Colorado, February 5 to 7, 2019
February 5 to 7, 2019 · NWS GJT · 16 events in 16 counties and zones
Moist and moderately fast southwest flow out ahead of and with the passage of a Pacific trough produced significant snow over the mountains of western Colorado. Some of the southern, central and northern valleys also received moderate snowfall.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist and moderately fast southwest flow out ahead of and with the passage of a Pacific trough produced significant snow over the mountains of western Colorado. Some of the southern, central and northern valleys also received moderate snowfall. The presence of a strong subtropical jet aloft provided additional support as well as gusty winds at the surface which led to areas of blowing snow and reduced visibility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 5, 4:39 PM MST, 21 minutes earlier.
Area forecast discussion, Feb 5, 4:39 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
439 PM MST Tue Feb 5 2019
.SHORT TERM...(Tonight through Wednesday night)
Issued at 355 PM MST Tue Feb 5 2019
Can't say I will be sad to see this storm in the rear view mirror
but only after dumping some decent snow across the region. The
unstable southerly flow ahead of the trough is keeping
precipitation in the convective mode with a few isolated lightning
strikes around. If the snow squalls upstream over the Salt Lake
Valley are any indication of how dynamic the pre-trough passage
will be...we will be in for some hefty snow rates over the next
24 hours. With our mountain warnings in place tried to focus much
of the adjustment on the valleys. There is a double jet structure
in place with the Polar and SubTrop jet rounding the base of the
trof to the West. The circulations in these jet
cores...instability and general large scale ascent will all play a
role in where the heaviest snow lays down due in a large part to
the banded nature of the precipitation. One band of heavy
precipitation across the central Wasatch...to far eastern Uinta
Basin and far NW Colorado appears to dominate most model solutions
and makes sense meteorologically. The second band is a bit weaker
but shows up farther to the east over the Unco to Tavaputs/Roan
Plateaus. The outlier continues to be the NAM which has been
waffling with this band. Watching the cells come off the Unco this
afternoon...the NAM scenario makes sense but there with no other
support have backed off. If 6 to 8 inches fall in Fruita I bet on
the wrong color. Colder air and the surface front trickling slowly
into the Yampa River Valley should keep snow going there tomorrow
and have added an advisory from Steamboat westward. Bleed over
from the mountain convection seems like it will impact the
Colorado River Valley from DeBeque to Dotsero and then on to Vail
along the I-70 corridor. It looks like the Gunny Basin has finally
mixed out and this will limit the threat of over-running
snowfall. However Cerro Summit and the Cimmaron Pass area should
be will in line to get significant snow with a few inches expected
in Gunny proper. Finally the southern valleys...basically just
persistent southerly flow into the fertile crescent of the San
Juans should bring some decent snow down to the foothills and
mouths of the major valleys. So fairly certain the main corridor
of 160 will be impacted with higher amounts also along the higher
elevations along that route. Amounts closer to the border should
be a bit less...and Pagosa with all the favored terrain around
should see snow amounts in the 6 inch range so went with a
Warning. One caveat to a lot of the forecast is the slow arrival
of the main upper trough to the CO/UT border which contains the
colder air aloft. Without this colder air heavily rimed snow
and/sleet could limit snow amounts. Tough forecast. Snow ratios
will transition upward as the trough begins to swing through our
CWA late Wednesday which will also begin to transition to the
orographics from the Southwest to West through the evening and
eventually NW during the early morning hours on Thursday.
Precipitation rates will begin to slacken in many areas as this
happens but low density snow will continue to accumulate nicely on
many north facing slopes. Temperatures will definitely be cooler
tomorrow but still not quite as cold as it will be on the back
side of the trough for Thursday.
.LONG TERM...(Thursday through Tuesday)
Issued at 355 PM MST Tue Feb 5 2019
Snow should remain focused over our northeast CWA with cold air in
place and snow easy to form as the cold moist dendritic layer will
be at mountain level. A lot of the winter headlines expire in the
morning but some may need to be extended. Temperatures will be
extremely cold in the north where cold continental air will be
settling in behind the front which looks to hang on the high
plateaus. Warm advection moves in by Thursday night and should
help shut off most of the precipitation as a transitory ridge
builds into the N.Rockies. This WAA persists into the weekend as
another strong system drops down off the PacNW coast. This system
will begin spitting moisture and energy at us by Saturday night
and there are some small chances for precipitation in the forecast
into early next week. Temperatures should begin a slow climb back
toward normal by Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 417 PM MST Tue Feb 5 2019
The aviation forecast remains extremely difficult this evening.
Times of rain and briefly heavy snow showers will move through
all terminals as southwesterly flow transports moisture
northward. Expect brief reductions in both visibility and ceiling
height, possibly as quickly as from VFR to LIFR in a matter of a
few minutes. These trends will continue through the evening as
disorganized broken bands of precipitation move through.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 2 AM MST Thursday for COZ001-002-
005.
Winter Weather Advisory from 8 PM this evening to 2 AM MST
Thursday for COZ014.
Winter Storm Warning until 5 AM MST Thursday for COZ003-004-009-
010-012-013-017>019.
Winter Weather Advisory from 8 PM this evening to 11 PM MST
Wednesday for COZ007-008-021-022.
Winter Storm Warning from 8 PM this evening to 11 PM MST
Wednesday for COZ023.
UT...Winter Storm Warning until 8 PM MST Wednesday for UTZ023-025.
Winter Weather Advisory until 2 AM MST Thursday for UTZ024.
Winter Storm Warning until 8 PM MST Wednesday for UTZ028.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...MACHazardous weather outlook, Feb 5, 5:10 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
510 AM MST Tue Feb 5 2019
COZ001>014-017>023-UTZ022>025-027>029-061215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
510 AM MST Tue Feb 5 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers will persist today through tonight with similar
snow levels to yesterday. Winds will be gusty today and isolated
lightning will be possible. Higher elevations could see minor
accumulations by this evening. Snow showers increase in coverage
tonight with the potential for moderate to heavy rates.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The snow levels will lower tonight and Wednesday morning allowing
the snow to reach most of the lower valleys before coming to an
end Wednesday evening. The snow will linger in the Colorado mountains
through Thursday. By Wednesday evening most of the mountians will
see snowfall totals that range from 6 to 24 inches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Feb 5, 11:06 AM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1106 AM MST TUE FEB 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM SNOW RED MOUNTAIN PASS 37.90N 107.71W
02/05/2019 M2.0 INCH OURAY CO DEPT OF HIGHWAYS
FROM 0.2 INCHES OF WATER.
&&
JPFLocal storm report, Feb 5, 11:07 AM MST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1107 AM MST TUE FEB 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM SNOW MONUMENT (HIGHWAY 550) 37.97N 107.66W
02/05/2019 M1.0 INCH OURAY CO DEPT OF HIGHWAYS
FROM 0.1 INCHES OF WATER.
&&
JPFLocal storm report, Feb 5, 11:08 AM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1108 AM MST TUE FEB 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM HEAVY SNOW MOLAS PASS 37.74N 107.70W
02/05/2019 M8.5 INCH SAN JUAN CO DEPT OF HIGHWAYS
FROM 0.85 INCHES OF WATER.
&&
JPFEvent by event
10 winter weather, 5 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Weather, Elkhead and Park Mountains
- When
- February 5, 5:00 PM MST to February 7, 2:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area with up to 13 inches estimated at the Tower SNOTEL site.
Winter Storm, Southwestern San Juan Mountains
- When
- February 5, 5:00 PM MST to February 7, 10:30 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 10 to 15 inches of snow fell across the area with some locally higher amounts up to 20 inches. Silverton Mountain Ski Area reported 27 inches. Winds generally gusted between 30 and 45 MPH with a peak gust of 87 MPH at Eagle Mountain.
Winter Storm, Grand and Battlement Mesas
- When
- February 5, 6:00 PM MST to February 7, 4:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area. Wind gusted up to 40 MPH and Powderhorn Ski Resort reported near white-out conditions at times. Additionally, the heavy snow led to Colorado Highway 65 being closed for avalanche control operations on the Grand Mesa for a few hours.
Heavy Snow, Flattop Mountains
- When
- February 5, 6:00 PM MST to February 7, 1:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 12 to 18 inches of snow fell across the area with locally lower amounts on the north-facing slopes.
Winter Weather, Northwestern San Juan Mountains
- When
- February 5, 6:00 PM MST to February 7, 7:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 7 to 11 inches of snow fell across the area. Winds gusted up to 65 to 70 MPH.
Winter Weather, San Juan River Basin
- When
- February 5, 6:00 PM MST to February 7, 10:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 4 to 5.5 inches of snow fell across the area.
Winter Storm, Lower Yampa River Basin
- When
- February 5, 7:00 PM MST to February 6, 7:00 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Generally 6 to 10.5 inches of snow fell across the area. Winds gusted up to 40 MPH.
Winter Storm, Roan and Tavaputs Plateaus
- When
- February 5, 9:00 PM MST to February 6, 2:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Douglas Pass had a storm total snowfall of 8.5 inches. Winds were gusting to 50 to 60 MPH for much of the event with a peak gust of 62 MPH. This resulted in hazardous driving conditions with reduced visibility. Douglas Pass was closed for around an hour due to a crash and a vehicle that slid off.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 5, 9:00 PM MST to February 6, 11:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with locally higher amounts exceeding a foot at the North Lost Trail and Schofield Pass SNOTEL sites. Monarch Pass reported a peak wind gust of 67 MPH. Otherwise, winds gusted from 25 to 35 MPH.
Winter Weather, Debeque to Silt Corridor
- When
- February 5, 9:00 PM MST to February 7, 1:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 3 to 4 inches of snow fell across the area. Winds gusted up to 43 MPH.
Winter Weather, Upper Gunnison River Valley
- When
- February 5, 9:00 PM MST to February 7, 2:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Generally 3 to 4 inches of snow fell across the area with up to 7.6 inches measured by the cooperative observer at the Black Canyon of the Gunnison National Park.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 5, 10:00 PM MST to February 6, 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 4 to 7 inches of snow fell across the area with locally higher amounts ranging from 10 to 18 inches at the ski resorts. Winds gusted up to 45 MPH which led to areas of blowing and drifting snow.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- February 5, 11:00 PM MST to February 6, 9:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
A trained spotter measured 12 inches of snow 14 miles southwest of Olathe and the Columbine Pass SNOTEL site had an estimated 20 inches. Winds gusted up to 45 MPH.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- February 6, 12:00 AM MST to February 7, 5:00 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Generally 3 to 7 inches of snow fell across the area. Winds gusted from 35 to 40 MPH. The Dolores and Dove Creek schools cancelled classes on February 6th and so did Pleasant View Elementary.
Winter Weather, Central Colorado River Basin
- When
- February 6, 1:30 AM MST to 5:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 2 to 6 inches of snow fell across the area with locally higher amounts of 8 to 9 inches near Glenwood Springs and Gypsum. Winds gusted from 30 to 35 MPH. The Roaring Fork School District cancelled classes for the day on February 6th due to the snow.
Winter Weather, Animas River Basin
- When
- February 6, 3:00 AM MST to February 7, 3:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area. Winds gusted from 35 to 40 MPH.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Hail in Missouri, February 5 to 7, 20192 deaths · 2 injured · $100,000 · 1 in hail · 32 events
- Ice Storm in Michigan, February 5 to 7, 2019$24 million · 10 events
- Ice Storm and Winter Weather in Kansas, February 5 to 7, 20191 death · $10,000 · 6 events
- Flood in Ohio, February 5 to 11, 2019$60,000 · 1 event
- Winter Weather in Wisconsin, February 5, 201920 events
- Heavy Snow and Winter Weather in South Dakota, February 5 to 7, 201920 events
- Ice Storm and Winter Storm in Illinois, February 5 to 6, 201914 events
- Dense Fog in Missouri, February 5 to 6, 201911 events
- Heavy Snow in Wisconsin, February 5 to 6, 20199 events
- Winter Weather in Colorado, February 5 to 7, 20197 events
- Winter Storm and Heavy Snow in Wyoming, February 5 to 6, 20196 events
- Heavy Snow in Wisconsin, February 5, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798304, 798311, 798305, 798308, 798310, 798312, 798313, 798303, 798307, 798314, 798316, 798306, 798309, 798317, 798315, 798318.